Article Text

Download PDFPDF

Does Tall Man lettering prevent drug name confusion errors? Incomplete and conflicting evidence suggest need for definitive study
  1. Bruce L Lambert1,
  2. Scott R Schroeder2,
  3. William L Galanter3
  1. 1Department of Communication Studies, Center for Communication and Health, Northwestern University, Chicago, Illinois, USA
  2. 2Center for Communication and Health, Northwestern University, Chicago, Illinois, USA
  3. 3Department of Medicine, University of Illinois at Chicago, Chicago, Illinois, USA
  1. Correspondence to Professor Bruce L Lambert, Department of Communication Studies & Center for Communication and Health, Northwestern University, 710 Lake Shore Drive, 15th Floor, Chicago, IL 60611, USA; bruce.lambert{at}northwestern.edu

Statistics from Altmetric.com

Wrong-drug errors, thought to be caused primarily by drug names that look and/or sound alike, occur at a rate of about one error per thousand dispensed prescriptions in the outpatient setting and one per thousand orders in the inpatient setting.1 ,2 Most are relatively benign, but some cause severe or even fatal harm.3–5 One of the best known attempts to reduce drug name confusion has been the use of mixed case or ‘Tall Man’ lettering.6 The idea is to use capital letters to maximise the visual perceptual difference between two similar drug names. Thus, vinblastine and vincristine become vinBLAStine and vinCRIStine. If some look-alike/sound-alike (LASA) mix-ups are caused by errors in visual perception, the reasoning goes, then making the names more visually distinct should reduce the probability of confusion and error.

After being endorsed by the US Food and Drug Administration (FDA),6 the Institute for Safe Medication Practices (ISMP),7 The Joint Commission8 and others, the practice has become widespread.9 However, apart from limited evidence of effectiveness in laboratory settings, no evidence shows that this technique prevents drug name confusion errors in clinical practice. Zhong et al10 attempted to assess the effect of Tall Man lettering on drug name confusion errors in a large scale, longitudinal, observational study. They conclude that this widely disseminated error-prevention strategy had no measurable effect on the rate of drug name confusions in 9 years of data from 42 children's hospitals in the USA. Below we comment on methodological issues in the Zhong et al study, review laboratory research on Tall Man lettering and consider policy implications.

Methodological issues

The authors are to be commended for conducting a large-scale, empirical test of the effect of Tall Man lettering on the drug name confusion error rate in real-world clinical settings. The …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles